North Dakota, 2021

Damaging Winds in North Dakota, May 23, 2021

May 23, 2021 · NWS BIS · 2 events in 1 county or zone

Thunderstorms formed in the vicinity of a warm front lifting through southern North Dakota as a short-wave trough approached the area. Strong instability and deep layer wind shear were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed in the vicinity of a warm front lifting through southern North Dakota as a short-wave trough approached the area. Strong instability and deep layer wind shear were noted. The highest wind gust was estimated to be 75 mph, which occurred in far southwest Morton County southwest of Flasher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 5:05 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 23, 5:05 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
605 PM CDT Sun May 23 2021

.UPDATE...
Issued at 550 PM CDT Sun May 23 2021

A quick update to state that expectations from the previous update
have changed very little if at all.

Thunderstorms were advancing north through western South Dakota
and the leading edge has crossed the North Dakota border and was
advancing through Bowman, Adams, Hettinger and Slope counties,
toward Stark. The strongest of the storms were in South Dakota,
where a tornado did occur with the cell in southeast Perkins
County, south of the city of Lemmon.

Mesoscale analysis shows the surface low near KUNR with a warm
front extending to the northeast into southcentral North Dakota.
Another circulation center is analyzed in southeast Montana.

Effective Bulk Shear is as high as 50 knots in western South
Dakota. In North Dakota it is as high as 40 knots through the
Bismarck area but decreases significantly into Dickinson,
Hettinger and Bowman. This explains why the cells in southwest
North Dakota have not taken on supercellular characteristics.
Interestingly, the greatest surface-1km shear is between Hettinger
and Carson (Grant County). Summed up this results in an
expectation of decreasing severe risk across Slope and Bowman
counties, and increasing risk east of there, from Adams and
Hettinger counties into Grant, with the highest tornado potential
there as well. The storm moving out of northeast Perkins County,
South Dakota, toward far eastern Adams County North Dakota,
bears watching over the next hour for possible intensification
and signs of rotation.

JP Martin
&&

.SHORT TERM...(This evening through Monday)
Issued at 400 PM CDT Sun May 23 2021

Will expect the convection until closer to 6 PM CDT to be
showers based on CAPE and mid level lapse rates less favorable
now, becoming more favorable later across the south, and, this as
storms approach from northwestern South Dakota.

The severe threat for this evening remains basically along and
south of North Dakota Highway 200. Mesoanalysis continues to show
increasing favorability for severe weather as CAPE increases and
0-6km shear values reach to near 50kts. As far a the risk of
tornadoes, there is some with 0-1km Storm Relative Helicity
favorable for at least a few tornadoes south of Dickinson and
southwest of Bismarck.

As far as the storm mode and overall severe risk, indications
continue to be that with the deep layer shear vectors orientation
to the front, any discrete cells with a primary hail risk will
fairly quickly transition to more multicellular / linear modes.
This would transition the risk to damaging wind supported by 1,000
J'kg of downdraft CAPE along and south of Interstate 94 from the
Heart River Valley through the James River Valley. Concern has
gone to QLCS tornado formation with storm lines needing to be
watched closely for tornado development. Storms should be
progressive, however, with very high Precipitable water values
there will be heavy rainfall rates, though maybe short lived for a
given location. Another concern for heavy rain will be any
pivoting of a convective line with the pivot over the same area
leading to prolonged rain.

The H5 wave that triggers the convection will be exiting the
forecast area close to daybreak Monday. In cyclonic flow both at
the surface and aloft on Monday a few pop up instability showers
will be possible.

.LONG TERM...(Monday night through Sunday)
Issued at 341 PM CDT Sun May 23 2021

The closed H5 low over Manitoba into Wednesday swings a few H5
waves through with continued small chances for showers. Milder on
temperatures as weak ridging pokes into the southern forecast
area. By mid week the next H5 low appears on the western horizon
and the area comes under southwest flow aloft with higher shower
chances then.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 550 PM CDT Sun May 23 2021

MVFR to IFR ceilings most TAF sites for the first half of the
forecast period, this in low clouds and patchy fog. Thunderstorms
in the southwest part of the forecast area will spread north and
east into Sunday night. There is a risk of +TSRA at all TAF sites
and +TSRAGR at KDIK and KBIS. Conditions will be improving after
24/0600Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...JPM
Hazardous weather outlook, May 23, 5:44 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
644 PM CDT Sun May 23 2021

NDZ001>005-009>013-017-023-025-242345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Wells-Foster-
644 PM CDT Sun May 23 2021 /544 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms tonight. The main hazards will be pea size
hail and wind gusts as high as 40 mph. Heavy rain is possible
from the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Patchy frost is possible both Wednesday and Thursday mornings,
otherwise the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather by phone at
701-223-4582 or on NWS Bismarck social media.

NDZ018>022-031>037-040-043-046>048-050-051-242345-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-Stutsman-Slope-Bowman-Emmons-Logan-
La Moure-McIntosh-Dickey-
644 PM CDT Sun May 23 2021 /544 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are forecast to continue through the
night. A few of the storms could be severe with large hail up to
half dollar size and damaging wind gusts as high 65 mph. Heavy
rain is likely with these storms. The risk of severe weather will
be decreasing after 2 AM CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Patchy frost is possible both Wednesday and Thursday mornings,
otherwise the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather by phone at
701-223-4582 or on NWS Bismarck social media.

NDZ041-042-044-045-242345-
Hettinger-Grant-Adams-Sioux-
644 PM CDT Sun May 23 2021 /544 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are forecast tonight. A few of the storms
will be severe with large hail up to half dollar size and
damaging wind gusts as high as 70 mph. That severe weather risk
will be decreasing after 1 AM CDT. Isolated tornadoes are possible
until 10 PM CDT. Heavy rain is likely with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Patchy frost is possible both Wednesday and Thursday mornings,
otherwise the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather by phone at
701-223-4582 or on NWS Bismarck social media.

JP Martin

In the hours before

Special weather statement, May 23, 3:48 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
448 PM CDT Sun May 23 2021

NDZ018>022-031>037-040>048-050-051-232300-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Killdeer, Halliday, Beulah, Hazen,
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake,
Mcclusky, Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck,
Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin,
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge,
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley,
Kulm, Wishek, Ashley, Oakes, and Ellendale
448 PM CDT Sun May 23 2021 /348 PM MDT Sun May 23 2021/

...THUNDERSTORMS WERE DEVELOPING OVER WESTERN SOUTH DAKOTA AND
WERE PUSHING NORTH...

Thunderstorms continued to develop in western South Dakota at 445
PM CDT, and were pushing north. Storms will be crossing into
southwestern North Dakota between now and 545 PM CDT, from Bowman
to Hettinger and North Lemmon, this is along Highway 12.

Some of these storms could be severe with hail up to half dollar
size and wind gusts as high as 70 mph. A tornado watch is in
effect until 10 PM CDT for Hettinger County, Adams, Grant and
Sioux counties, where isolated tornadoes will be possible. Heavy
rainfall rates should be expected with the storms.

Some safety rule reminders for you include, keep an eye on the
sky and an ear to your National Weather Service. Move inside to a
safe place when threatening weather approaches or when warnings
are issued for your area. The safest place to be in a tornado is
below ground level, in a basement. If you do not have a basement
go to an interior room on the lowest level of the building, into a
bathroom, or closet.

JP Martin
Special weather statement, May 23, 4:49 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
449 PM MDT Sun May 23 2021

NDZ044-232315-
Adams ND-
449 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL
515 PM MDT...

At 449 PM MDT, a strong thunderstorm was located near Shadehill, or 8
miles south of Lemmon, moving north at 35 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Adams
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM MDT for southwestern
North Dakota.

LAT...LON 4614 10235 4615 10200 4595 10200 4595 10230
TIME...MOT...LOC 2249Z 182DEG 31KT 4582 10212

HARGROVE
Special weather statement, May 23, 5:30 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
530 PM MDT Sun May 23 2021

NDZ041-044-240015-
Hettinger ND-Adams ND-
530 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HETTINGER AND ADAMS
COUNTIES UNTIL 615 PM MDT...

At 529 PM MDT, a strong thunderstorm was located 11 miles north of
Bison, or 22 miles southwest of Lemmon, moving north at 45 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Hettinger, Haynes and Bucyrus.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM MDT for southwestern
North Dakota.

LAT...LON 4595 10278 4633 10282 4622 10210 4594 10219
TIME...MOT...LOC 2329Z 192DEG 39KT 4569 10247

HARGROVE
Special weather statement, May 23, 6:30 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
630 PM MDT Sun May 23 2021

NDZ041-240100-
Hettinger ND-
630 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HETTINGER COUNTY UNTIL
700 PM MDT...

At 629 PM MDT, a strong thunderstorm was located near Mott, moving
north at 45 mph.

Half inch hail and wind gusts to 55 mph will be possible with this
storm.

This storm will remain over mainly rural areas of eastern Hettinger
County, including the following locations... Burt.

A Tornado Watch remains in effect until 900 PM MDT for southwestern
North Dakota.

LAT...LON 4623 10241 4663 10251 4663 10207 4623 10215
TIME...MOT...LOC 0029Z 179DEG 40KT 4633 10230

EDWARDS
Special weather statement, May 23, 7:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
823 PM CDT Sun May 23 2021

NDZ033-034-041-042-240145-
Grant ND-Hettinger ND-Stark ND-Morton ND-
823 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HETTINGER...
WESTERN MORTON...SOUTHEASTERN STARK AND NORTHWESTERN GRANT COUNTIES
UNTIL 845 PM CDT/745 PM MDT/...

At 822 PM CDT/722 PM MDT/, a strong thunderstorm was located 13 miles
west of Heart Butte Dam, or 17 miles northwest of Elgin, moving north
at 35 mph.

Penny size hail and wind gusts to 55 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Hettinger, northwestern Morton, southeastern Stark and northwestern
Grant Counties.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
south central and southwestern North Dakota.

LAT...LON 4644 10197 4656 10224 4689 10224 4687 10177
TIME...MOT...LOC 0122Z 188DEG 30KT 4658 10210

EDWARDS

The radar

The Bismarck radar (KBIS), 92 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
May 23, 7:45 PM CST to 7:48 PM CST
Where
Morton County, 5.61 mi SSE of Hebron
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.830, -101.970

A trained spotter estimated thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Morton

When
May 23, 8:45 PM CST to 8:55 PM CST
Where
Morton County, 5.39 mi SW of Flasher
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
46.387, -101.296

One tree on the end of a shelterbelt broke off just above ground level. A wind break panel was torn off and blown over a fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952077, 954957.